Indiana, 2025

Tornado and Hail in Indiana, March 19, 2025

March 19, 2025 · NWS IND · 30 events in 17 counties and zones

A low pressure system brought thunderstorms to central Indiana during the evening of March 19. The storms produced an EF-2 tornado to Bartholomew County along with wind damage and large hail to much of central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.8 million
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A low pressure system brought thunderstorms to central Indiana during the evening of March 19. The storms produced an EF-2 tornado to Bartholomew County along with wind damage and large hail to much of central Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 19, 3:58 PM EST, 1 hour 47 minutes earlier. Its key messages:

  • Windy today with gusts 35 to 45 mph, Wind Advisory in effect until 9pm.
  • Numerous T-storms later this afternoon and evening, with a few severe storms possible. Damaging winds are the primary threat, though isolated tornadoes and severe hail are also possible.
  • Becoming cooler, with rain and snow showers Thursday morning.
  • More showers are expected at times this weekend and next week as temperatures hover mostly around normal.
Area forecast discussion, Mar 19, 3:58 PM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
458 PM EDT Wed Mar 19 2025

.KEY MESSAGES...

- Windy today with gusts 35 to 45 mph, Wind Advisory in effect until
9pm.

- Numerous T-storms later this afternoon and evening, with a few
severe storms possible. Damaging winds are the primary threat,
though isolated tornadoes and severe hail are also possible.

- Becoming cooler, with rain and snow showers Thursday morning.

- More showers are expected at times this weekend and next week as
temperatures hover mostly around normal.

&&

.MESOSCALE UPDATE...
Issued at 457 PM EDT Wed Mar 19 2025

The atmosphere out ahead of the approaching low in continuing to
develop parameters conducive to organized convective cells this
afternoon. This had led to widespread thunderstorm initiation over
central IL. Initially, the thought was the dry mid level air would
inhibit initial updraft growth leading to more of a discrete
convective mode, but observational analysis is showing very little
limitations with a the beginning formation of a QLCS. This is
expected to continue the surge of moisture pushes into central
Indiana over the next few hours.

VWP observations show low level veering quickly increasing as the
LLJ strengthens. This is aligning with the more aggressive CAMs like
the HRRR and FV3. This could allow for the more discrete cells out
in front of the main QLCS to become organized including the
potential for organized mesocyclones. These more discrete cells
within the drier mid-levels would also have the best chance of
producing severe hail. The hail threat is likely to diminish some as
the QLCS arrives.

As far as the QLCS, the bulk shear vector will be best aligned for
segments that are oriented slights west of north, and these segments
will be the most likely to produce damaging winds and isolated
tornadoes. Overall storm motion will generally be around 230 degrees
at about 50kt. This will become more westerly with time and as the
cold pool strengthens.

&&

.SHORT TERM (This evening through Thursday)...
Issued at 315 PM EDT Wed Mar 19 2025

Current surface analysis and satellite observations show a strong
surface low centered near northwest Missouri with thunderstorms
developing ahead of an advancing cold front across Illinois. This
front will continue to push eastward towards central Indiana during
the afternoon. Moisture advection combined with additional diurnal
heating supports the development of numerous thunderstorms around
the 5-7pm timeframe. Severe storms are possible as strong deep-layer
wind shear and modest instability favor supercells capable of all
hazards. A Tornado Watch is in effect across west-central Indiana
through 10pm.

The greatest threats later this afternoon and into the evening are
damaging wind gusts and tornadoes, especially across west-central
Indiana. Forecast soundings show slightly backed surface flow beneath
a strong southwesterly LLJ promoting veering low-level hodographs.
This setup will lead to strong SRH around 200-300 (m^2/s^2) favoring
supercells and an increasing tornado threat. Steep 0-3km lapse rates
along with organized rotating updrafts also favors the potential for
damaging wind gusts. The hail threat is somewhat limited due to
modest instability, but severe hail is still possible with any
organized storms. The severe weather threat tapers off early tonight
once the aforementioned front shifts east.

PBL mixing into a strong LLJ overhead will continue to produce
strong wind gusts through this evening. A Wind Advisory remains in
effect through 9pm for the potential of southerly wind gusts up to
45 mph. Isolated higher non-thunderstorm wind gusts cannot be
completely ruled out. Despite PBL stabilization overnight, winds
remain elevated into Thursday with a strong pressure gradient in
place.

A lull in precipitation is expected tonight due to dry air filtering
in behind the front. However, rain quickly returns late tonight as
moisture wraps around the surface low. Model guidance suggest
precipitation remains mostly confined to areas near or north of I-70
where stronger low-level convergence should be. Colder air advection
on the backside of the low will likely allow light snow to mix in.
No accumulations are expected due to warm ground temperatures.

Isolated lake enhanced rain or snow showers may then continue
through the early afternoon hours before quiet weather conditions
return. Highs ranging from the upper 30s to mid 40s combined with
breezy conditions will make it feel more like Winter on Thursday.

&&

.LONG TERM (Thursday night through Wednesday)...
Issued at 315 PM EDT Wed Mar 19 2025

The long term period will see steadier and nearer to normal
temperatures than we've had the last could of weeks. This will be
paired with a couple of upper waves moving through that will bring
multiple chances of precipitation through next week.

Temperatures are forecasted to be pretty consistent through the
period with highs in the 50s each day and lows in the 30s. The
coldest night of the period will be Thursday morning with lows below
freezing.

The first round of precipitation will be Friday night, due an upper
wave extending south into the region. Central Indiana will have
minimal moisture and lift to work with while better precipitation
chances will be to the north. Likely only the northern half of the
forecast area will see light rain from this system, but at this time
confidence isn't high so have kept PoPs at slight chance and chance.
Saturday will be quiet and dry as a quick upper ridge passes over
the region.

The next system will be an upper low tracking across the Great
Lakes, coming from the northern Plains. This system will see greater
moisture than the previous one as models show a line of showers and
potentially thunderstorms to track across the eastern U.S. and
prompting PoPs from Sunday morning through Monday. At this time, not
seeing indicators of severe weather for central Indiana but breezy
non-thunderstorm winds with gusts of 25 to 30 mph are expected
especially for Monday... SPC shows that there could be some day 5
severe down in the ArkLaTex/Mississippi region so will continue to
monitor should the risk expand northward.

Finally, another weaker system could bring additional rain chances
mid-next week.

&&

.AVIATION (18Z TAF Issuance)...
Issued at 113 PM EDT Wed Mar 19 2025

Impacts:

- Strong wind gusts between 30-40 kts likely through early
  this evening. Isolated higher gusts possible.
- MVFR ceilings possible at times this afternoon.
- Scattered showers and thunderstorms after 20z
- Wind shift to southwesterly this evening then northwesterly around
  around daybreak Thursday.

Discussion:

A strong low-level jet and daytime mixing will support surface wind
gusts around 30-40 kts through the early evening hours. Winds will
generally be from the south before turning southwesterly this
evening and then northwesterly around daybreak Thursday. Winds are
likely to remain gusty through Thursday though winds may briefly
weaken early tonight behind a passing cold front.

The front approaching from the west will lead to increasing coverage
of showers and storms. A few strong to severe storms are possible.
In addition to the showers and storms, low-level moisture should
continue to increase leading to a BKN cloudy layer between 2000 and
3500ft.

Rain and snow should return towards daybreak Thursday at some TAF
sites after a brief lull in precipitation, mainly KLAF.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM EDT this evening for INZ021-028>031-
035>049-051>057-060>065-067>072.

&&

MESOSCALE...Updike
SHORT TERM...Melo
LONG TERM...KF
AVIATION...Melo
Hazardous weather outlook, Mar 19, 2:46 PM EST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
346 PM EDT Wed Mar 19 2025

INZ021-030-031-037>042-046>049-054>057-062>065-070>072-202000-
Carroll-Clinton-Howard-Boone-Tipton-Hamilton-Madison-Delaware-
Randolph-Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-
Monroe-Brown-Bartholomew-Decatur-Lawrence-Jackson-Jennings-
346 PM EDT Wed Mar 19 2025

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Thunderstorms are likely this afternoon and evening. A few could be
strong or severe with all hazards possible.

In addition, windy conditions will develop this afternoon even
outside of thunderstorms, with gusts up to 45 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to monitor forecasts through tonight in case
activation becomes necessary then.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ028-029-035-036-043>045-051>053-060-061-067>069-202000-
Warren-Tippecanoe-Fountain-Montgomery-Vermillion-Parke-Putnam-Vigo-
Clay-Owen-Sullivan-Greene-Knox-Daviess-Martin-
346 PM EDT Wed Mar 19 2025

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Thunderstorms are likely this afternoon and evening. Some could be
strong or severe with all hazards possible. There is a tornado watch
out for west-central Indiana through 10pm ET.

In addition, windy conditions will develop this afternoon even
outside of thunderstorms, with gusts up to 45 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to monitor forecasts through tonight in case
activation becomes necessary then.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The Indianapolis radar (KIND), 94 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 8 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Vigo

When
March 19, 5:45 PM EST
Where
Vigo County, 1 mi ESE of Sky King Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
39.560, -87.360

A 70 mph thunderstorm wind gust was estimated at this location. Pea sized hail also fell.

Thunderstorm Wind, Vigo

When
March 19, 5:51 PM EST
Where
Vigo County, 1 mi SE of Woodridge
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
39.443, -87.322

A 64 mph thunderstorm wind gust was measured at the HUF ASOS.

Thunderstorm Wind, Fountain

When
March 19, 5:53 PM EST
Where
Fountain County, 1 mi E of Fountain
Measured
54 kt (62 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
40.220, -87.320

A tree of unknown size was downed by thunderstorm wind gusts onto a house.

Hail, Clay

When
March 19, 6:12 PM EST
Where
Clay County, 1 mi E of Knightsville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.530, -87.090

Thunderstorm Wind, Montgomery

When
March 19, 6:18 PM EST
Where
Montgomery County, 1 mi NW of Crawfordsville
Measured
54 kt (62 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
40.040, -86.910

Multiple reports of thunderstorm winds downing trees and or power poles in Crawfordsville along with minor roof damage on a house on Ladoga Road.

Thunderstorm Wind, Putnam

When
March 19, 6:24 PM EST
Where
Putnam County, 1 mi S of Brick Chapel
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.710, -86.870

Thunderstorm winds downed roof and siding material off of a barn on US 231 in Brick Chapel.

Hail, Putnam

When
March 19, 6:25 PM EST
Where
Putnam County, 1 mi SW of Commercial Place
Measured
1.2 in hail
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
39.640, -86.840

Multiple reports of hail as large as 1.2 inches with some siding damage caused by the hail.

Thunderstorm Wind, Carroll

When
March 19, 6:32 PM EST
Where
Carroll County, Delphi
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
40.580, -86.670

Dozens of trees downed by thunderstorm wind gusts near Delphi and points to the northeast.

Thunderstorm Wind, Clinton

When
March 19, 6:35 PM EST
Where
Clinton County, 2 mi NNE of Colfax
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.230, -86.650

Thunderstorm wind gusts downed 9 power poles along County Road 750 West.

Thunderstorm Wind, Martin

When
March 19, 6:36 PM EST
Where
Martin County, 1 mi W of Shoals
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
38.670, -86.790

Trees of unknown size downed by thunderstorm wind gusts.

Thunderstorm Wind, Clinton

When
March 19, 6:36 PM EST
Where
Clinton County, 3 mi ESE of Fickle
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
40.250, -86.640

A 65 mph thunderstorm wind gust was estimated at this location with a semi truck blown over on Interstate 65 between mile markers 156 and 157.

Thunderstorm Wind, Boone

When
March 19, 6:38 PM EST
Where
Boone County, 2 mi SW of Advance
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.980, -86.640

A 70 mph thunderstorm wind gust was estimated at this location along with 1 inch hail.

Hail, Boone

When
March 19, 6:41 PM EST
Where
Boone County, 1 mi N of Jamestown
Measured
1 in hail
Reported by
Public
Coordinates
39.950, -86.630

Thunderstorm Wind, Clinton

When
March 19, 6:46 PM EST
Where
Clinton County, 1 mi ESE of Kilmore
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.340, -86.480

Part of a barn blown off and a fence blown down by thunderstorm wind gusts.

Hail, Martin

When
March 19, 6:48 PM EST
Where
Martin County, 2 mi S of Mt Olive
Measured
2 in hail
Reported by
COOP Observer
Coordinates
38.770, -86.680

Hailed for about a minute.

Hail, Boone

When
March 19, 6:53 PM EST
Where
Boone County, Lebanon
Measured
2 in hail
Reported by
Public
Coordinates
40.050, -86.470

Hail, Lawrence

When
March 19, 7:04 PM EST
Where
Lawrence County, 1 mi S of Bedford
Measured
1 in hail
Reported by
Public
Coordinates
38.860, -86.480

Thunderstorm Wind, Howard

When
March 19, 7:10 PM EST
Where
Howard County, 1 mi SE of Kokomo
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.474, -86.118

A tree fell on a residence along Ohio Street and a tree fell onto a car on Park Street. This damage was caused by thunderstorm winds.

Thunderstorm Wind, Johnson

When
March 19, 7:15 PM EST
Where
Johnson County, 2 mi NNW of Franklin
Measured
60 kt (69 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
39.510, -86.070

A roof on a skating rink was partially peeled up by thunderstorm winds.

Thunderstorm Wind, Howard

When
March 19, 7:18 PM EST
Where
Howard County, 2 mi N of Plevna
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.560, -85.980

Thunderstorm wind gusts downed 3 power poles.

Hail, Lawrence

When
March 19, 7:21 PM EST
Where
Lawrence County, 2 mi E of Virgil Grissom Arpt
Measured
2 in hail
Reported by
Public
Coordinates
38.830, -86.390

Thunderstorm Wind, Boone

When
March 19, 7:28 PM EST
Where
Boone County, Lebanon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.050, -86.470

Power lines downed by thunderstorm winds breaking tree limbs.

Thunderstorm Wind, Brown

When
March 19, 7:30 PM EST
Where
Brown County, 1 mi SE of Christiansburg
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
39.070, -86.160

A 61 mph thunderstorm wind gust was measured at this location.

Thunderstorm Wind, Bartholomew

When
March 19, 7:41 PM EST
Where
Bartholomew County, 3 mi SE of Ogilville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.100, -85.980

A barn roof was blown off and a trailer was blown over by thunderstorm wind gusts along with several nearby reports of tree and tree limb damage.

Tornado, Bartholomew

When
March 19, 7:44 PM EST to 7:57 PM EST
Where
Bartholomew County, 3 mi SSW of Columbus Arpt to 1 mi SSE of Newbern
Rating
EF2
Path length
13.55 mi
Path width
350 yd
Property damage
$1.6 million
Reported by
NWS Storm Survey
Coordinates
39.106, -85.946

The tornado produced nearly continuous, yet mainly EF1-intensity damage across its relatively long track from about one mile west-southwest of the Rosstown community to about one mile south-southeast of Newbern. Beginning just east of Interstate 65, damage occurred on the northwest side of both the Rosstown and Waynesville communities, and then about 2-3 miles west and north of the Elizabethtown area, which included two areas of more intense damage consistent with low end EF2 winds: walls and roofs collapsed on well built metal farm buildings, with debris lofted and thrown a quarter to one half mile to the north and northeast at both locations. Elsewhere, most county roads within the circulation's path had several utility poles broken, as well as small metal high transmission towers (not heavier steel structures) twisted and bent down. This damage was EF1-rated given adjacent wooden double poles (H-frame) that had no damage. Maximum winds were estimated at 112 mph.

Thunderstorm Wind, Howard

When
March 19, 7:49 PM EST
Where
Howard County, 1 mi W of Kokomo Ruzicka Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.430, -86.190

Power lines downed by tree limbs snapped by thunderstorm wind gusts.

Thunderstorm Wind, Madison

When
March 19, 7:49 PM EST
Where
Madison County, 1 mi SW of Aladdin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.263, -85.730

Tree of unknown size downed by thunderstorm wind gusts over County Road 1100N.

Thunderstorm Wind, Jackson

When
March 19, 8:02 PM EST
Where
Jackson County, 2 mi N of Fleming
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.998, -85.820

A 6 to 8 inch tree limb was snapped by thunderstorm wind gusts over County Road 800N.

Hail, Jennings

When
March 19, 8:11 PM EST
Where
Jennings County, 1 mi E of Scipio
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.080, -85.710

Thunderstorm Wind, Clinton

When
March 19, 8:55 PM EST
Where
Clinton County, 1 mi W of Michigantown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.330, -86.390

Trees and power poles downed by thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyThe tornado archive for Indiana, 2025Warnings in Indiana, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1237097, 1237117, 1237100, 1237118, 1237119, 1237402, 1237403, 1237404, 1237405, 1237406, 1237407, 1237409, 1237408, 1237410, 1237411, 1237412, 1237413, 1237414, 1237415, 1237416, 1237417, 1237418, 1237419, 1237420, 1245326, 1237421, 1237422, 1237423, 1237425, 1237426.